Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 233, NWS Morristown, TN

July 19, 2012Claiborne County, Union County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 19, 2012, 9:02 PM EDT for Claiborne County, Union County, Tennessee. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2012, 9:02 PM EDT (01:02 UTC)
Expired
Jul 19, 2012, 9:45 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Claiborne County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 9:35 PM EDTTSTM WND DMG2 Sw Tazewell, TNDISPATCH REPORTED A FEW TREES DOWN IN NEW TAZEWELL.
Jul 19, 9:35 PM EDTTSTM WND DMGLone Mountain, TNDISPATCH REPORTED A FEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 8:35 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2853 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

009 
WUUS54 KMRX 200102
SVRMRX
TNC025-173-200145-
/O.NEW.KMRX.SV.W.0233.120720T0102Z-120720T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
902 PM EDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE COUNTY IN EAST TENNESSEE...
  UNION COUNTY IN EAST TENNESSEE...

* UNTIL 945 PM EDT

* AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF MIDDLESBORO...AND MOVING SOUTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  TAZEWELL...ARTHUR...SPRINGDALE...SANDLICK...SHARPS CHAPEL...ROSE
  HILL AND LONE MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT FRIDAY
MORNING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3636 8352 3635 8354 3637 8355 3637 8359
      3633 8364 3633 8368 3630 8369 3626 8385
      3639 8392 3643 8390 3645 8393 3659 8399
      3660 8367
TIME...MOT...LOC 0102Z 341DEG 19KT 3655 8387

$$

MJB
1 follow-up statement
984 
WWUS54 KMRX 200123
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
923 PM EDT THU JUL 19 2012

TNC025-173-200145-
/O.CON.KMRX.SV.W.0233.000000T0000Z-120720T0145Z/
UNION TN-CLAIBORNE TN-
923 PM EDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR CLAIBORNE AND UNION COUNTIES...

AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CLAIRFIELD...OR 12 MILES SOUTHWEST OF MIDDLESBORO...
MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  ARTHUR...SHARPS CHAPEL...SPRINGDALE...SANDLICK...ROSE HILL AND LONE
  MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT FRIDAY
MORNING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3636 8352 3635 8354 3637 8355 3637 8359
      3633 8364 3633 8368 3630 8369 3626 8385
      3639 8392 3643 8390 3645 8393 3659 8399
      3660 8367
TIME...MOT...LOC 0123Z 338DEG 11KT 3650 8388

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 8:52 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 19, 8:52 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
852 PM EDT THU JUL 19 2012

.DISCUSSION...
AN UPDATE WILL BE ISSUED TO ACCOUNT FOR THE NEW SVR TSTM
WATCH...AND REMOVAL OF THE PREVIOUS WATCH IN SW VA. PLENTY OF
INSTABILITY REMAINS ACROSS THE NORTHERN CUMBERLAND PLATEAU...AND WV
IMAGERY SHOWS UPPER DIFFLUENCE ACROSS THE REGION. THIS SHOULD HELP
THE SE MOVING STORMS IN KY TO MAINTAIN AT LEAST SOME OF THEIR
INTENSITY AS THEY MOVE INTO THE TN VALLEY. POPS AND TEMPS WILL BE
ADJUSTED ACCORDINGLY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS
Hazardous weather outlook, Jul 19, 4:31 AM EDT, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 AM EDT THU JUL 19 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
431 AM EDT THU JUL 19 2012 /331 AM CDT THU JUL 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST
AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF
PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY
HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY...WITH THE
PRIMARY THREATS BEING LOCALIZED HEAVY RAIN...DAMAGING DOWN- BURST
WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TD/SON

In the hours before

Special weather statement, Jul 19, 7:35 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
735 PM EDT THU JUL 19 2012

TNZ045>047-200015-
NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-
735 PM EDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND UNICOI COUNTIES UNTIL
815 PM EDT...

AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMPTON...OR 6 MILES SOUTH OF
ELIZABETHTON...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAMPTON...LIMESTONE
COVE AND ROAN MOUNTAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Local storm report, Jul 19, 8:06 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
806 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     PENNINGTON GAP          36.76N 83.03W
07/19/2012                   LEE                VA   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN.

&&

KGUILLET
Special weather statement, Jul 19, 8:12 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
812 PM EDT THU JUL 19 2012

TNZ016-042-200100-
HAWKINS TN-NORTHWEST GREENE TN-
812 PM EDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND HAWKINS COUNTIES UNTIL
900 PM EDT...

AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF SURGOINSVILLE...OR 11 MILES
SOUTHEAST OF ROGERSVILLE...MOVING SOUTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREENEVILLE...
TUSCULUM AND CHUCKY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Local storm report, Jul 19, 8:25 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
825 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     9 W GATE CITY           36.64N 82.74W
07/19/2012                   SCOTT              VA   911 CALL CENTER

            DISPATCH REPORTED ONE TREE DOWN.

&&

KGUILLET
Special weather statement, Jul 19, 8:41 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
841 PM EDT THU JUL 19 2012

TNZ015-016-038-200130-
GRAINGER TN-HANCOCK TN-HAWKINS TN-
841 PM EDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK AND GRAINGER
COUNTIES UNTIL 930 PM EDT...

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF SNEEDVILLE...MOVING SOUTHEAST AT
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE...BEAN
STATION...EVANSTON...THORN HILL...TREADWAY...KLONDIKE AND MOORESBURG.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Local storm report, Jul 19, 8:50 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     1 SW PENNINGTON GAP     36.75N 83.04W
07/19/2012                   LEE                VA   911 CALL CENTER

            DISPATCH REPORTED ONE TREE DOWN OFF LEIGH AVE.

&&

KGUILLET

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:22 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger53 min
Jul 19, 8:47 PM EDTAreal Flood AdvisoryMRXClaiborne, Hancock118 min
Jul 19, 9:28 PM EDTSevere Thunderstorm WarningMRXCampbell47 min
Jul 19, 10:09 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union51 min
Jul 19, 10:13 PM EDTAreal Flood AdvisoryMRXCampbell2 hr
Jul 19, 10:49 PM EDTAreal Flood AdvisoryMRXClaiborne, Union84 min
Jul 19, 10:57 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott51 min
Jul 19, 11:13 PM EDTFlash Flood WarningMRXCampbell, Claiborne, Union3 hr
Jul 19, 11:55 PM EDTAreal Flood AdvisoryMRXAnderson79 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.